Comment on Almurdhi et al. Reduced Lower-Limb Muscle Strength and Volume in Patients With Type 2 Diabetes in Relation to Neuropathy, Intramuscular Fat, and Vitamin D Levels. Diabetes Care 2016;39:441–447
We were very interested by the recent article by Almurdhi et al. (1) that reported a reduction of lower-limb strength in patients with type 2 diabetes mellitus (T2DM) and neuropathy. Unexpectedly, the authors did not detect any relation between the reduced muscle strength and the 25-hydroxyvitamin D levels. We wondered whether another modifiable factor, the treatment with statins, may play a role in lower-limb weakness and neuropathy in these patients.
We are presently researching whether any modifiable superimposed factor may contribute to neuropathy in patients with T2DM. In 51 consecutive patients (mean ± SD age 58 ± 12 years, diabetes duration 12 ± 10 years, HbA1c 8.3% ± 2.3%), including 26 patients with probable diabetic neuropathy according to the Toronto diagnostic criteria (2), we compared the 28 (59%) patients who were treated with a statin to the others.
As expected, the patients treated with statins were older (61 ± 10 vs. 54 ± 13 years old, P = 0.06), with a longer duration of T2DM (15 ± 11 vs. 9 ± 8 years, P = 0.03). They had more frequent signs of neuropathy: monofilament not perceived (64% vs. 21%, P = 0.0002), tune fork not perceived (68% vs. 30%, P = 0.008), abolished ankle reflexes (53% vs. 26%, P = 0.047), neuropathic pain (DN4 [Douleur Neuropathique en 4 questions] scores ≥4 in 68% vs. 21%, P = 0.001), and lower walking speed (1.5 ± 0.3 vs. 1.8 ± 0.3 m/s, P = 0.004). Vibration perception threshold and electrochemical sweat conductance (SUDOSCAN; Impeto Medical) (3) did not differ in patients treated with statins. Of note, the DN4 scores and walking speed were still significantly deteriorated in patients treated with statins after adjusting for age, diabetes duration, height, and the presence of another vascular complication of diabetes (retinopathy, microalbuminuria, or macroangiopathy).
The possibility of muscular damage by statins and other lipid-lowering drugs has long been recognized. A few reports have already suggested that the use of these drugs could be related to a higher risk of neuropathy (4) and altered neurophysiological measures (5) for long-duration treatments.
In the patients studied by Almurdhi et al. (1), the mean LDL was low, 1.76 ± 0.62 mmol/L, which suggests that most of the patients were treated with statins. Was this the case? Were the lower-limb strength and volumes different in those who were treated with statins?
Duality of Interest. No potential conflicts of interest relevant to this article were reported.
- © 2016 by the American Diabetes Association.
Readers may use this article as long as the work is properly cited, the use is educational and not for profit, and the work is not altered. More information is available at http://www.diabetesjournals.org/content/license.